Drug Criteria & Outcomes

Drug-induced Stevens-Johnson syndrome

By Jenester Mostella, PharmD Student Harrison School of Pharmacy Auburn (AL) University School of Pharmacy

Stevens-Johnson syndrome (SJS) is an acute life-threatening condition, with an incidence of one to six cases per 1 million person-years. SJS occurs most often in otherwise healthy children and young adults; males are at higher risk than females. Although infrequent, SJS may kill or severely disable previously healthy people. While there are a number of bacterial and viral infections that can initiate a SJS reaction, the most common culprits are drugs. The drugs most often implicated are anticonvulsants (such as phenobarbital), sulfonamides, allopurinol, and nonsteroidal anti-inflammatory drugs (NSAIDS). Other possible agents include antibiotics such as amoxicillin and tetracycline. The pathogenesis of SJS is unknown; however, it is believed to be an immune-mediated inflammatory disorder or of an infectious or toxic etiology.

SJS consists of atypical target lesions that are more likely to become bullous and ulcerated. These lesions involve two or more mucous membranes. Extensive epidermal necrosis causes erosion of the mucous membranes, followed by skin detachment (desquamation). Total percent of body surface area detachment is less than 10%. The onset is typically one to three weeks after the initiation of drug therapy, although lesions may appear within 48 hours in cases of previous exposure to the causative drug. Appearance of lesions within 24 hours of initial drug exposure or after three weeks of drug exposure is considered incompatible with drug-induced SJS, except for phenytoin (with which SJS occurred up to eight weeks after drug initiation).

SJS is characterized by a nonspecific prodrome of one to 14 days followed by an initial rash involving the skin and mucous membranes, with variable degrees of visceral involvement and constitutional symptoms. The prodromal phase consists of flulike symptoms, followed by erythema and maculopapular rash that initially is composed of discrete atypical target lesions, which become bullous and necrotic. As the reaction progresses, the mucous membrane involvement becomes more prominent.

Complications of SJS may include: pneumonia; renal failure; difficult breathing, eating, or talking due to pain of oral mucosa; genitalia involvement leading to urinary retention, phimosis, or cicatrizing bands in the vagina; and bilateral draining, corneal opacities, purulent conjunctivitis, and even blindness developing from ocular involvement. In severe cases, extensive fibrinoid necrosis can occur in several organs including the stomach, spleen, trachea, and bronchi. Patients with SJS often may need ICU care initially and for several days to weeks. SJS often is associated with laboratory abnormalities such as leukopenia, anemia, eosinophilia, elevated serum LDH, and fluid-electrolyte imbalances.

The therapeutic goals for drug-induced SJS include: rapid identification and discontinuation of the offending drug, prompt resolution of signs and symptoms, restoration and maintenance of fluid/electrolyte balance, wound care and prevention of secondary infection, nutritional support, and treatment of complications as required.

The mortality rate of untreated SJS is reported to be 5%-15%. The usual disease course is approximately three to four weeks; however, healing rates depend on both severity and location (mucous membrane lesions take longer).

SJS is an acute life-threatening condition that can compromise a patient’s quality of life. Due to the severity of SJS, patient education is vital. Health care professionals can take several steps to help prevent the reaction from recurring. These steps include educating the patient about the causative agent, as well as the drugs most often implicated and how to avoid these agents and others in the same class. Patients with a history of drug-induced SJS should be informed about the importance of alerting all their health care providers about the previous reaction. Health care providers also are responsible for recommending and implementing various treatment modalities, such as wound care and prevention of secondary infections, to facilitate patient recovery.

When treating SJS, health care providers should identify all possible agents, discontinue appropriate drugs, and document the causative agent(s) in the patient’s medical record. The adverse event also should be reported to the U.S. Food and Drug Administration. Health care providers should be aware of the signs and symptoms of this life-threatening condition. They should recognize that not only can viral and bacterial infections initiate a reaction, but also that drugs are the most common culprits.

Resources

• Elias PM, Fritsch OF. Erythema multiforme. In: Fitzpatrick TB, Eisen AZ, Wolff K, et al, eds. Dermatology in General Medicine. New York City: McGraw-Hill; 1979: 295-302.

• MICROMEDEX Healthcare Series. Englewood, CO: MICROMEDEX; 2000.

• Reinke CM. Drug-Induced Disease [lecture]. Auburn (AL): Auburn University, Spring 2000.

• Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995;333:1600-1607.